Saturday , December 16 2017
Home / Resources / Disasters Averted / What Do You Attribute The Change To?

What Do You Attribute The Change To?

56-year-old man, type 2 diabetes, had been prescribed SGLT-2 to lower his glucose levels. He had been taking an SGLT-2 for the past two years. His A1C, blood pressure and weight were elevated since the last visit 3 months ago. When asked if he was doing anything different, he said he had read articles and seen on TV about these types of medications causing heart disease, so he stopped taking his. We explained to him the positive benefits of this class of medication for his blood glucose, blood pressure, and weight, and how one study thus far has shown it to reduce the risk of death from cardiovascular disease, non-fatal heart attacks and strokes. He has resumed taking his SGLT-2 inhibitor.

Lessons Learned:
  • Although it seems basic, always review the medications the patient IS and IS NOT taking. Just because it is prescribed does not mean the patient is taking it. Just because it is not prescribed does not mean the patient is not taking it.
  • When there is a change in lab values, weight, blood pressure or any parameters, for better or for worse, ask your patients to what they attribute the change.
  • If and when a patient stops taking a prescribed medication, ask why and clarify any misunderstandings.
  • Just because patients watch TV and read articles about their medication does not mean they understand everything about them; not all information available is true or evidence-based.
Anonymous
If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

Copyright © 2016 HIPER, LLC